Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Milwaukee, WI

May 21, 2004Kenosha County, Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 21, 2004, 9:29 AM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 9:29 AM CDT (14:29 UTC)
Expired
May 21, 2004, 10:00 AM CDT
In force
31 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 60 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 9:35 AM CDTTSTM WND GST 60Twin Lakes, WI60 MPH GUST ESTIMATED IN TWIN LAKES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 211429
SVRMKX
WIC059-101-211500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
929 AM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RACINE COUNTY IN SOUTHEAST WISCONSIN
  KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 1000 AM CDT

* AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM WIND LAKE TO 8 MILES SOUTH OF TWIN LAKES...OR
  ALONG A LINE EXTENDING FROM WIND LAKE TO PISTAKEE HIGHLANDS...AND
  MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STURTEVANT...RACINE...PLEASANT PRAIRIE AND KENOSHA BY 940 AM CDT.
  WIND POINT BY 945 AM CDT.

LAT...LON 4265 8779 4249 8780 4249 8828 4284 8828
          4283 8782 4278 8776

$$
COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:35 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 21, 5:35 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 AM CDT FRI MAY 21 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL.

NOSE OF LLJ AND ASSOCIATED 850 MB FRONTOGENESIS AND ISENTROPIC LIFT
FEEDING COMPLEX OF STORMS OVR SRN MN/NRN IA. LLJ WILL SHIFT EWD INTO
WI WITH STORMS MAINLY MOVING ACROSS NRN CWA THIS AM/EARLY AFT. 850
MB BAROCLINIC ZONE AND DEEPER LIFT WILL SHIFT INTO NRN WI LATER THIS
AFT.

SFC WMFNT IS ALREADY MOVING NWD ACROSS NE/IA AND IS PROGGED TO
MOVE INTO FAR SRN WI LATE THIS AFT. INITIATION ALONG WMFNT WL
DEPEND ON DEGREE OF HEATING. IF ENOUGH BREAKS CAN DEVELOP ALONG
FNT...BELIEVE LOW LEVEL FRONTOGENESIS/CONVERGENCE IS ENOUGH TO
OVERCOME CIN FOR SCT STORMS. FCST SOUNDINGS ARE DIFFICULT TO ANALYZE
SINCE MODELS ARE CONTINUALLY PRECIPITATING...BUT UPPER 60S DEWPOINTS
AND TEMPS IN 70S ALONG AND JUST SOUTH OF WARM FRONT SHOULD SUPPORT
MDT CAPE. 40 TO 50 KT DEEP LAYER SHEAR AND 0-3 KM HELICITIES 200-400
J/KG WOULD SUPPORT SUPERCELLS. SEVERE THREAT IS ADDRESSED IN HWOMKX.

FNTL BNDRY TO RMN OVER SRN WI UNTIL SUN...WHEN A SHORTWAVE TROUGH
AND SFC LOW WILL LIKELY MOVE ACROSS CNTRL WI. UNTIL THEN ROUNDS OF
THUNDERSTORMS ARE POSSIBLE TNT THROUGH SAT NT...MAINLY TIED TO
THE LOCATION AND INTENSITY OF THE LLJ. PWS THROUGH THE PERIOD WILL
RANGE FROM 1.3-1.7 INCHES SUPPORTING THE DEEP CONVECTION AND
POSSIBLE FLOODING. CONTINUED THE HYDROLOGIC OUTLOOK FOR THIS WEEKEND.
HWO HIGHLIGHTS FLASH FLOOD AND SEVERE POTENTIAL.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

GEHRING
Hazardous weather outlook, May 21, 5:00 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT FRI MAY 21 2004

WIZ046-047-051-052-056>060-062>072-221000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE
POSSIBLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE
POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY
HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL
FLOODING CONDITIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

ZAJDEL

In the hours before

Local storm report, May 21, 9:25 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
925 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0818 AM     TSTM WND GST     HARTFORD                43.32N 88.39W
05/21/2004  61 MPH           WASHINGTON         WI   MESONET

            61 MPH GUST MEASURED BY AUTOMATED SENSOR.

0840 AM     TSTM WND DMG     SW CLINTON              42.56N 88.87W
05/21/2004                   ROCK               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN JUST SOUTHWEST OF CLINTON.

0840 AM     TSTM WND GST     GRAFTON                 43.32N 87.95W
05/21/2004  60 MPH           OZAUKEE            WI   MESONET

            60 MPH GUST MEASURED BY AUTOMATED SENSOR.

0842 AM     TSTM WND DMG     HARTFORD                43.32N 88.39W
05/21/2004                   WASHINGTON         WI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN CITY OF HARTFORD.

0843 AM     TSTM WND DMG     BELOIT                  42.52N 89.02W
05/21/2004                   ROCK               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN CITY OF BELOIT.

0853 AM     TSTM WND DMG     JANESVILLE              42.68N 89.02W
05/21/2004                   ROCK               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN CITY OF JANESVILLE.

&&

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:11 PM CDTSpecial Marine WarningMKX2 hr
May 20, 7:11 PM CDTSpecial Marine WarningMKX2 hr
May 20, 7:26 PM CDTSpecial Marine WarningMKX64 min
May 20, 7:57 PM CDTFlash Flood WarningMKXKenosha2 hr
May 20, 8:02 PM CDTSevere Thunderstorm WarningMKXKenosha28 min
May 20, 8:14 PM CDTSevere Thunderstorm WarningMKXRacine31 min
May 20, 8:23 PM CDTFlash Flood WarningMKXRacine97 min
May 20, 8:26 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine49 min
May 21, 8:23 AM CDTSpecial Marine WarningMKX112 min
May 21, 8:23 AM CDTSpecial Marine WarningMKX112 min
May 21, 8:23 AM CDTSpecial Marine WarningMKX112 min
May 21, 8:51 AM CDTSevere Thunderstorm WarningMKXRock, Walworth39 min
May 21, 9:05 AM CDTSevere Thunderstorm WarningMKXKenosha, Milwaukee, Racine25 min
May 21, 3:16 PM CDTSevere Thunderstorm WarningMKXSauk29 min
May 21, 3:41 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane49 min
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 5:15 PM CDTSpecial Marine WarningMKX2 hr
May 21, 6:17 PM CDTFlash Flood WarningMKXKenosha, Racine, Walworth4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.